Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 31, NWS Honolulu, HI

February 23, 2007Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 23, 2007, 7:04 PM HST for Kauai County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 23, 2007, 7:04 PM HST (05:04 UTC)
Expired
Feb 23, 2007, 10:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Whole counties

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Feb 23, 9:14 PM HSTFLOODOmao, HIOIC LIHUE REPORTS DEBRIS AND GRAVEL ON TREE TUNNEL RD, BETWEEN POIPU AND KUHIO HIGHWAY.
Feb 23, 9:14 PM HSTFLASH FLOODHanalei, HIHANALEI RIVER BRIDGE STILL CLOSED. OIC LIHUE REPORTS BRIDGE WAS CLOSED AT 653 PM.
Feb 23, 9:14 PM HSTFLASH FLOODWailua, HIOIC LIHUE REPORTS WAILUA RIVER BRIDGE OPEN. HOMEOWNERS FARTHER UP THE VALLEY REPORT MINOR FLOODING IN YARDS NEXT TO RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 240508
FFWHFO
HIC007-240800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
704 PM HST FRI FEB 23 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1000 PM HST

* AT 657 PM HST...GAGES ON THE HANALEI AND WAILUA RIVERS SHOWED A 
  RAPID RISE IN WATER LEVEL FROM HEAVY RAIN ACROSS EASTERN KAUAI. 
  RADAR SHOWS CONTINUES HEAVY RAINFALL CONTINUES FROM KALAHEO 
  THROUGH THE HILLS WEST OF LIHUE. THE AREA OF HEAVY RAIN WAS NEARLY 
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MOLOAA...WAILUA...KAPAA...KILAUEA...HANALEI...PRINCEVILLE AND
  ANAHOLA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2186 15959 2186 15935 2218 15923 2228 15939
      2226 15953

$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 4:00 PM HST, 3 hours 4 minutes earlier.

Area forecast discussion, Feb 23, 4:00 PM HST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI FEB 23 2007

.SYNOPSIS...WET TRADES WILL CONTINUE THROUGH THE WEEKEND AND INTO
NEXT WEEK...THOUGH WIND SPEEDS MAY FLUCTUATE A BIT. THE HEAVIEST
SHOWERS ARE LIKELY IN THE UNSTABLE AIRMASS PREVAILING FROM THIS
EVENING THROUGH SUNDAY.

&&

.DISCUSSION...WATER VAPOR IMAGES SHOWED A BAGGY AND SHALLOW UPPER
LOW OVER THE MAIN HAWAIIAN ISLANDS WITHIN A LARGER UPPER RIDGE.
ALTHOUGH THE LOW DID NOT APPEAR TO BE PARTICULARLY IMPRESSIVE
DYNAMICALLY...TEMPERATURES AT 500 MILLIBARS IN THE RANGE OF -12 TO
-15 CELSIUS NO DOUBT CONTRIBUTED TO THE DEVELOPMENT OF TOWERING
CUMULI FROM SHOWERS BLOWING IN ON THE TRADES. SIMILARLY...AN AREA OF
LOW-LEVEL VORTICITY APPROACHING THE ARCHIPELAGO FROM THE EAST
PROBABLY WILL ENHANCE SHOWERS NOT ONLY WITHIN IMMEDIATE REACH OF ITS
CLOUDS...BUT ACROSS MOST WINDWARD AREAS OF THE STATE. SLIGHTLY
WEAKER TRADES PERMITTED THE SHOWERS TO LINGER RATHER LONGER THAN
THEY DID YESTERDAY...RESULTING IN A LESS UNIFORM DISTRIBUTION OF
RAINFALL...WITH FEWER GAUGES REPORTING GENERALLY LARGER AMOUNTS OVER
THE PAST SIX HOURS. OVERALL...ACCUMULATION WAS HIGHEST ON OAHU AND
KAUAI FOLLOWED BY THE OTHER ISLANDS...AND SOME OF THE TOWERING
CUMULI DRIFTED SIGNIFICANTLY LEEWARD. WHILE THEY WERE NO LONGER AS
GUSTY AS EARLIER IN THE WEEK...MODERATE TRADES PERSISTED.

GUIDANCE SUGGESTS THAT THE LOW OVERHEAD WILL EXPAND GRADUALLY AS IT
BECOMES MORE SHALLOW OVER THE NEXT TWO DAYS...EFFECTIVELY RESULTING
IN LITTLE CHANGE. THE COLD AIR ALOFT MAY PERMIT THUNDERSTORMS OVER
THIS WEEKEND...BUT SHEAR BETWEEN THE TRADES AND UPPER-LEVEL WIND
PROBABLY WILL PROVE TOO STRONG OVER LAND...SO THIS POSSIBILITY IS
LIMITED TO THE COASTAL FORECAST. ON THE OTHER HAND...ATMOSPHERIC
MOISTURE BANKING UP ALONG AND OVER THE BIG ISLAND SUMMITS...TOGETHER
WITH THE VERY COLD TEMPERATURES ALOFT...MAY DEPOSIT SOME FREEZING
RAIN OR RIME AT HIGH ELEVATIONS AGAIN TONIGHT AND INTO SATURDAY
MORNING. THE COLD AIR WILL MODERATE THROUGH NEXT WEEK...EVENTUALLY
REDUCING ITS EFFECT ON THE ISLANDS. A DEEPER UPPER LOW APPROACHING
THE AREA FROM THE NORTHWEST OVER THE WEEKEND IS NOT EXPECTED TO
REACH QUITE FAR ENOUGH SOUTHEAST TO AFFECT THE STATE MUCH. THE
SURFACE RIDGE TO THE NORTHEAST OF THE ISLANDS WILL PERSIST THROUGH
MOST OF THE FORECAST PERIOD...THEN RECEDE A BIT BY THE END OF NEXT
WEEK. THUS...THE TRADES WILL CHANGE LITTLE AT LEAST THROUGH NEXT
THURSDAY.

&&

.MARINE...NO SIGNIFICANT SWELLS ARE EXPECTED DURING THE NEXT SEVERAL
DAYS. QUIKSCAT SATELLITE WIND DATA AND SURFACE OBSERVATIONS
INDICATED TRADE WINDS NEAR 25 KT IN THE CHANNELS AND SOUTH OF THE
BIG ISLAND...REQUIRING A SMALL CRAFT ADVISORY FOR THOSE AREAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY THROUGH 6 PM HST SATURDAY FOR THE KAUAI...
KAIWI...PAILOLO...AND ALENUIHAHA CHANNELS...AND WATERS SOUTHEAST OF
THE BIG ISLAND.

WINTER WEATHER ADVISORY FROM 6 PM HST THIS EVENING THROUGH 6 AM HST
SATURDAY FOR THE BIG ISLAND SUMMITS AND BIG ISLAND INTERIOR.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:30 PM HSTWinter Weather AdvisoryHFOHawaii18 hr
Feb 23, 9:21 PM HSTFlash Flood WarningHFOKauai3 hr
Feb 23, 11:56 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.